High-Dimensional Stochastic Design Optimization by Adaptive-Sparse Polynomial Dimensional Decomposition

Conference paper
Part of the Lecture Notes in Computational Science and Engineering book series (LNCSE, volume 109)


This paper presents a novel adaptive-sparse polynomial dimensional decomposition (PDD) method for stochastic design optimization of complex systems. The method entails an adaptive-sparse PDD approximation of a high-dimensional stochastic response for statistical moment and reliability analyses; a novel integration of the adaptive-sparse PDD approximation and score functions for estimating the first-order design sensitivities of the statistical moments and failure probability; and standard gradient-based optimization algorithms. New analytical formulae are presented for the design sensitivities that are simultaneously determined along with the moments or the failure probability. Numerical results stemming from mathematical functions indicate that the new method provides more computationally efficient design solutions than the existing methods. Finally, stochastic shape optimization of a jet engine bracket with 79 variables was performed, demonstrating the power of the new method to tackle practical engineering problems.


Failure Probability Statistical Moment Design Sensitivity Design Optimization Problem Polynomial Chaos Expansion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



The authors acknowledge financial support from the U.S. National Science Foundation under Grant Nos. CMMI-0969044 and CMMI-1130147.


  1. 1.
    I. Babuska, F. Nobile, R. Tempone, A stochastic collocation method for elliptic partial differential equations with random input data. SIAM Rev. 52, 317–355 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    A. Browder, Mathematical Analysis: An Introduction. Undergraduate Texts in Mathematics (Springer, New York, 1996)Google Scholar
  3. 3.
    H.J. Bungartz, M. Griebel, Sparse grids. ACTA Numer. 13, 147–269 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    B. Efron, C. Stein, The jackknife estimate of variance. Ann. Stat. 9(3), 586–596 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    A. Genz, B.D. Keister, Fully symmetric interpolatory rules for multiple integrals over infinite regions with gaussian weight. J. Comput. Appl. Math. 71(2), 299–309 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    S. Lee, W. Chen, B. Kwak, Robust design with arbitrary distribution using gauss type quadrature formula. Struct. Multidiscip. Optim. 39, 227–243 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    S. Rahman, A polynomial dimensional decomposition for stochastic computing. Int. J. Numer. Methods Eng. 76, 2091–2116 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    S. Rahman, X. Ren, Novel computational method for high-dimensional stochastic sensitivity analysis. Int. J. Numer. Methods Eng. 98, 881–916 (2014)MathSciNetCrossRefGoogle Scholar
  9. 9.
    S. Rahman, V. Yadav, Orthogonal polynomial expansions for solving random eigenvalue problems. Int. J. Uncertain. Quantif. 1, 163–187 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    X. Ren, S. Rahman, Robust design optimization by polynomial dimensional decomposition. Struct. Multidiscip. Optim. 48, 127–148 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    X. Ren, V. Yadav, S. Rahman, Reliability-based design optimization by adaptive-sparse polynomial dimensional decomposition. Struct. Multidiscip. Optim. doi:10.1007/s00158-015-1337-6. (2015, Accepted)Google Scholar
  12. 12.
    R. Rubinstein, A. Shapiro, Discrete Event Systems: Sensitivity Analysis and Stochastic Optimization by the Score Function Method. Wiley Series in Probability and Mathematical Statistics (Wiley, New York, 1993)Google Scholar
  13. 13.
    D. Xiu, G. E. Karniadakis, The Wiener-Askey polynomial chaos for stochastic differential equations. SIAM J. Sci. Comput. 24, 619–644 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    H. Xu, S. Rahman, A generalized dimension-reduction method for multi-dimensional integration in stochastic mechanics. Int. J. Numer. Methods Eng. 61, 1992–2019 (2004)CrossRefzbMATHGoogle Scholar
  15. 15.
    V. Yadav, S. Rahman, Adaptive-sparse polynomial dimensional decomposition for high-dimensional stochastic computing. Comput. Methods Appl. Mech. Eng. 274, 56–83 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.College of Engineering and Program of Applied Mathematical & Computational SciencesThe University of IowaIowa CityUSA
  2. 2.Department of Mechanical EngineeringGeorgia Southern UniversityStatesboroUSA
  3. 3.Department of Aerospace EngineeringSan Diego State UniversitySan DiegoUSA

Personalised recommendations